Iowa, 2005

Hail in Iowa, January 12, 2005

January 12, 2005 · NWS DMX · 1 event in 1 county or zone

S. during the day on the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong storm system in the mid and upper levels of the atmosphere lifted northeast across the central U.S. during the day on the 12th. Very warm and moist air lifted north over a layer of cool air at the surface bringing the seasons first case of elevated convection. Dew points in the low 60s were pushed over the cool dome on a 60 kt low level jet. Thunderstorms erupted north of the approaching warm front. One of the storms became severe as it moved into southeast Iowa and produced quarter size hail south of Bloomfield in Davis County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 12, 4:42 AM CST, 6 hours 58 minutes earlier.

Area forecast discussion, Jan 12, 4:42 AM CST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
442 AM CST WED JAN 12 2005

.CORRECTED DAY AND DATE.

.DISCUSSION...SHORT TERM THROUGH TONIGHT...COMPLICATED FORECAST ONCE
AGAIN TODAY WITH MANY SOLUTIONS FOR THE SAME DATA...WHILE GFS POINTS
TO WARMER/RAIN SCENARIO WITH LESS ICE...ETA/RUC ATTEMPTING TO BRING
IN COLD AIR MORE QUICKLY THIS PM WHICH ALLOWS FOR A NARROW BAND OF
HEAVIER ICE OVER THE EASTERN COUNTIES OF THE CWA ALIGNED NE/SW. ONE
THING THE MODELS HAVE ALL COME INTO AGREEMENT WITH IS THE TIMING OF
THE MAIN WAVE EJECTING FROM THE SW THOUGH DETAILS STILL DIFFER ON
DEF ZONE BEHIND THE LOW AND THE LOW PLACEMENT/STRENGTH.

WITH WATCH OUT AND BEGINNING TIME ADJUSTED PM YESTERDAY TO ACCOUNT
FOR LATER ARRIVAL OF SYSTEM...HAVE OPTED TO GO WITH WINTER WX
ADVISORY FOR THE ENTIRE AREA TODAY/EVENING. ONGOING FZDZ AND AREAS
OF DENSE FOG MAKING FOR VERY SLIPPERY TRAVEL EARLY TODAY AND THIS
WILL ONLY IMPROVE SLOWLY THIS MORNING AS TEMPERATURES WILL CONTINUE
NEAR THE FREEZING MARK FOR A WHILE. ESE FLOW AT THE SFC HAS ALLOWED
FOR WARM AIR TO MOVE INTO THE EASTERN SECTIONS OF THE STATE AND
FREEZING LINE NOW BACKING TO THE NW VERY SLOWLY INTO THE AFTERNOON.
MAIN FRONT STILL STRADDLED FROM CENTRAL OK TO JUST ABOUT STL AT 4
AM. INCREDIBLY WARMER SOUTH OF FRONT WITH 20 F CONTRAST.  CONVECTION
ONGOING OVER NE ILLINOIS AS THE FIRST IN A SERIES OF VORT X MOVE NE
WITH THE FLOW. A MINOR SFC WAVE ASSOCIATED WITH THE FIRST LOW NOW
EAST...WITH THE LOWEST SFC PRESS OF 989MB WITH THE MAIN SYSTEM IN
COLORADO. THIS WILL BE THE SYSTEM THAT BRINGS THE FORCING AND
MOISTURE BACK IN EARNEST LATER THIS AFTERNOON THOUGH MAIN CONVEYOR
BELT AT 850 MB STILL MOVING EAST WITH SHORT WAVES TRANSLATING EAST
TODAY.

MODELS CONTINUE TO DIFFER...AND HAVE GONE WITH A COMPROMISE SOLN FOR
TODAY. ETA SEEMS TO BE HANDLING THE THERMAL FIELDS BETTER THAN GFS
IN THE SOUTH...BUT IT FAILS WITH THE NORTHERN STREAM. GFS KEEPS
CANADIAN LOW NORTH OF BORDER AND BRINGS COLDER AIR IN LATER TONIGHT
WHILE ETA CONTINUES TO DEVELOP A LOW FARTHER SOUTH AND COLD FRONT
SOUTH INTO IOWA BY 18Z. WITH THE ETA/META/RUC THIS COLDER AIR
ARRIVES PRIOR TO THE MAIN BATCH OF PRECIP LATER TODAY...AND ALLOWS
FOR MORE AND LONGER PERIOD OF FREEZING RAIN. NOTHING IN THE SFC
SHOWS THAT THIS LOW WILL BE DROPPING SOUTH...SO HAD TO DISCOUNT THIS
COLDER AIR ARRIVING EARLY IN THE AFTERNOON.  THUS...CHANCES FOR
SIGNIFICANT ICING GREATER THAN ONE-QUARTER INCH HAVE
DIMINISHED...HOWEVER...STILL ENOUGH COLD AIR AROUND TO CREATE
PROBLEMS ESPECIALLY LATE AFTERNOON AND EVENING AS THE CHANGEOVER
FINALLY OCCURS FROM NW TO SE. STILL MAY SEE ICE ACCUMULATIONS UP TO
ONE-QUARTER INCH OVER THE EASTERN SECTIONS OF THE FORECAST AREA THIS
EVENING. SHOWALTER AGAIN TODAY INDICATE A BATCH OF ELEVATED
CONVECTION POSSIBLE SO HAVE INCLUDED THUNDER CHANCE AGAIN THROUGH
THIS EVENING. BY THIS EVENING THE MODELS MORE IN AGREEMENT WITH A
WEAKER...SHEARED SOLUTION AND LOW DEPARTING TO THE EAST...A BIT MORE
SLOWLY WITH SOME PRECIP UNTIL 06Z TIME-FRAME AS THINGS WIND DOWN.
DEF ZONE BEHIND SYSTEM ALL BUT GONE WITH LATEST SHEARED SOLUTION
SO ONLY A MIX OF SLEET...SNOW...AND SOME FZRA ON THE BACK SIDE OF
THE FRONT BEFORE MIDNIGHT. MINOR SNOW ACCUMS STILL POSSIBLE YET THIS
EVENING THROUGH MIDNIGHT.

.LONG TERM...THU THRU TUE...COLD AIR STILL ON THE WAY. MODELS HINT
AT UPPER JET ENERGY AND WEAK FEATURES MOVING EAST THROUGH FLOW INTO
THE WEEKEND. BY FRIDAY WEAK UPGLIDE WITH CON PRESS DEF SUGGESTING
FLURRIES AND CLOUDY CONDITIONS. WEEKEND COLD SPELL REMAINS INTACT
WITH CHANCE OF LIGHT SNOW AGAIN ON SUNDAY.  TWEAKED TEMPS ONLY A BIT
FOR THE EXTENDED AND SPENT MORE TIME TODAY WITH CURRENT SYSTEM AND
CHALLENGES. MODELS CONTINUE TO HINT AT A LONGER PERIOD OF COLD
WEATHER AND LATEST GFS MODELS HAVE EXTENDED THE COLD SPELL BY A DAY
OR SO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WINTER WX ADVY ENTIRE FORECAST
AREA THROUGH MIDNIGHT TONIGHT.

&&

VACHALEK
Hazardous weather outlook, Jan 12, 5:52 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
552 AM CST WED JAN 12 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-131200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
552 AM CST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT FREEZING DRIZZLE AND FOG ARE LIKELY EARLY THIS
MORNING. THERE WILL BE A CHANCE OF LIGHT FREEZING RAIN AND LIGHT
SLEET LATER THIS MORNING AND AGAIN LATE THIS AFTERNOON. ISOLATED NON-
SEVERE THUNDERSTORMS ARE ALSO POSSIBLE TODAY OVER THE SOUTHERN AND
EASTERN COUNTIES.

A MIX OF FREEZING RAIN...SLEET...AND SNOW IS POSSIBLE THIS EVENING
THROUGH MIDNIGHT TONIGHT. ICE ACCUMULATION MAY APPROACH ONE-
QUARTER OF AN INCH IN PORTIONS OF CENTRAL IOWA THIS EVENING. SNOW
AMOUNTS WILL BE LIGHT BUT THE COMBINATION OF ICE AND SNOW COULD MAKE
FOR DIFFICULT TRAVEL AT TIMES LATER THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME BUT REPORTS OF
SNOWFALL OR ANY ICE ACCUMULATION WILL BE APPRECIATED.

REV

The radar

The Des Moines radar (KDMX), 164 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Davis

When
January 12, 11:40 AM CST
Where
Davis County, 8 mi S of Bloomfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.633, -92.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433721.